MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION; Orthopedic stereotaxic instrument

BRAINLAB SE SPINE & TRAUMA NAVIGATION; Orthopedic stereotaxic instrument
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the thoracic spine for a stabilization fusion of vertebrae t4 to t11, due to a fracture at t5 and t9, with intended placement of 14 spine screws bilateral, was performed with the aid of the display by the brainlab spine & trauma navigation 3.0.From an intra-operative ct scan, the surgeon detected that the spine screws placed in vertebra right t4-t8 deviated from their intended position and were breaching medial into the spinal canal.The surgeon decided to remove the screw and to re-place it to its correct position with navigation at the very same surgery.According to the surgeon (treating clinician): non-removal / non-replacement of the deviating screws could have possibly led to a critical harm to the patient, since they had breached into the spinal canal the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, despite a direct (or increased) risk to harm a critical structure as the screws breached into spinal canal.There was also no harm /negative clinical effect to the patient due to the prolongation of the surgery/anesthesia of ca.30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with navigation involved, and non-removal / non-replacement of the deviating screw placed into the spinal canal could have possibly led to a critical harm to the patient as per the surgeon (and confirmed with brainlab internal clinical specialist), although according to the surgeon (treating clinician): the deviation of the spine screws was detected by the surgeon with an intra-operative ct scan, and it was removed and re-placed to its intended position with navigation at the very same surgery.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, despite a direct (or increased) risk to harm a critical structure as the screws breached into spinal canal.There was also no harm /negative clinical effect to the patient due to the prolongation of the surgery/anesthesia of ca.30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of five spine screws placed with aid of navigation at right t4 - t8 that deviated medially by ca.2 - 7 mm is: - movement of the navigation reference array during the procedure in relation to the patient anatomy, due to an insufficient rigid fixation by the user, not as required by brainlab.Image data provided for this surgery show that the navigation reference array was fixated on the caudal end of t10 spinous process, not ensuring a rigid fixation to the patient anatomy.This caused the array to be prone to inadvertent movements due to any forces applied to the patient during instrumentation, such as the malleting of the pan on the t10 vertebra at the left side, the last placement on the left side of the patient before moving to the right side.When this image data is fused with post-placement data, it also displays a movement of the patient reference array before and after the placements of the screws.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to the customer.

Brand Name
SPINE & TRAUMA NAVIGATION
Common Device Name
Orthopedic stereotaxic instrument
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
munich, 81829
GM   81829
Manufacturer Contact
nina duerr
olof-palme-strasse 9
munich, 81829
GM   81829
MDR Report Key24857855
Report Number8043933-2026-00022
Device Sequence Number15762765
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V.3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2026
Initial Report FDA Received Date04/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown